Alert archive / Ohio / Rip Current Statements in 2014

Rip Current Statement 5, NWS Cleveland, OH

June 13, 2014Erie County, Pennsylvania; Ashtabula County, Cuyahoga County, Lake County, Ohio

NWS Cleveland, OH issued this rip current statement at Jun 13, 2014, 3:50 AM EDT for Erie County, Pennsylvania; Ashtabula County, Cuyahoga County, Lake County, Ohio. It took effect at Jun 13, 2014, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2014, 3:50 AM EDT (07:50 UTC)
In effect from
Jun 13, 2014, 2:00 PM EDT
Expired
Jun 13, 2014, 10:00 PM EDT
In force
8 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 87 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 7.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WHUS41 KCLE 130750
CFWCLE

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
350 AM EDT FRI JUN 13 2014

...MODERATE RISK OF RIP CURRENTS FROM CLEVELAND TO RIPLEY...

.A COLD FRONT WILL CROSS LAKE ERIE THIS MORNING WITH INCREASING
WEST TO NORTHWEST WINDS EXPECTED. THE LONG FETCH WILL BUILD WAVES
TO AROUND 4 FEET WHICH WILL INCREASE THE CHANCE OF RIP CURRENTS. 

OHZ011-012-089-PAZ001-131600-
/O.NEW.KCLE.RP.S.0005.140613T1800Z-140614T0200Z/
CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
350 AM EDT FRI JUN 13 2014

...RIP CURRENT RISK IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A RIP
CURRENT RISK...WHICH IS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING.

* LOCATION...CLEVELAND TO RIPLEY

* A RIP CURRENT RISK...MODERATE RISK

* SURF HEIGHT...WAVES WILL BUILD TO AROUND 4 FEET THIS
  AFTERNOON...SUBSIDING NEAR OR SLIGHTLY AFTER SUNSET

* TIMING...FROM 2 PM THROUGH 10 PM

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
3 follow-up statements
958 
WHUS41 KCLE 131420
CFWCLE

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
1020 AM EDT FRI JUN 13 2014

...A MODERATE RISK OF RIP CURRENTS WILL DEVELOP FROM AVON POINT
TO RIPLEY NEW YORK THIS AFTERNOON AND CONTINUE THROUGH THIS
EVENING... 

.WINDS AND WAVES WILL INCREASE AFTER THE PASSAGE OF A COLD FRONT. 

OHZ011-012-089-PAZ001-140000-
/O.CON.KCLE.RP.S.0005.140613T1800Z-140614T0200Z/
CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
1020 AM EDT FRI JUN 13 2014

...RIP CURRENT RISK REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...

* LOCATION...AVON POINT TO RIPLEY NEW YORK

* A RIP CURRENT RISK...MODERATE RISK

* SURF HEIGHT...WAVES WILL BUILD TO 3 TO 5 FEET THIS AFTERNOON AND
  CONTINUE THIS EVENING THEN BEGIN TO SUBSIDE TONIGHT. 

* TIMING...FROM 2 PM THROUGH 10 PM

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
389 
WHUS41 KCLE 131950
CFWCLE

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT FRI JUN 13 2014

...A MODERATE RISK OF RIP CURRENTS WILL CONTINUE FROM AVON POINT
TO RIPLEY NEW YORK THROUGH THIS EVENING...

OHZ011-012-089-PAZ001-140200-
/O.CON.KCLE.RP.S.0005.000000T0000Z-140614T0200Z/
CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
350 PM EDT FRI JUN 13 2014

...RIP CURRENT RISK REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* LOCATION...AVON POINT TO RIPLEY NEW YORK

* A RIP CURRENT RISK...MODERATE RISK

* SURF HEIGHT...WAVES WILL AVERAGE 3 TO 5 FEET THROUGH THIS
  EVENING. WINDS AND WAVES WILL BEGIN TO SUBSIDE TONIGHT.

* TIMING...THROUGH 10 PM

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
047 
WHUS41 KCLE 140204
CFWCLE

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
1004 PM EDT FRI JUN 13 2014


OHZ011-012-089-PAZ001-140315-
/O.EXP.KCLE.RP.S.0005.000000T0000Z-140614T0200Z/
CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
1004 PM EDT FRI JUN 13 2014

...RIP CURRENT RISK HAS EXPIRED...

THE RISK OF RIP CURRENTS WILL DECREASE DURING THE OVERNIGHT AS THE
WINDS AND WAVES SLOWLY DECREASE.

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this rip current statement went out at Jun 13, 3:26 AM EDT, 24 minutes earlier.

Area forecast discussion, Jun 13, 3:26 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
326 AM EDT FRI JUN 13 2014

.SYNOPSIS...
A COLD FRONT OVER THE AREA WILL MOVE OFF TO THE EAST BY MIDDAY. HIGH
PRESSURE WILL MOVE EAST ACROSS THE REGION SATURDAY THEN A WARM FRONT
WILL LIFT NORTH OF LAKE ERIE SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM FRIDAY EVENING/...
NEAR TERM GUIDANCE SHOWING DIFFERENCES THRU THE MORNING SO NOT
CONFIDENT HOW THIS WILL PLAY OUT. TO MAINTAIN CONTINUITY...WILL
CONTINUE TO MOVE A BAND OF CHANCE POPS FOR SHRA/TSRA EAST ACROSS THE
CWA WITH THE COLD FRONT THIS MORNING WITH MOST OF THE RAIN DONE BY
18Z.

THE UPPER TROUGH DIGS SE INTO THE CWA THE SECOND HALF OF THE DAY.
THE COOLING ALOFT MAY ACT TO TRIGGER A FEW EXTRA SHRA OVER THE EAST
IN THE AFTERNOON WHERE A LITTLE MORE LOWER LEVEL MOISTURE WILL STILL
BE LINGERING.

TEMPS TODAY WILL BE COOLER WITH HIGHS MOSTLY 70 TO 75 BUT MORE
NOTICEABLE WILL THE LOWER DEWPOINTS BY AFTERNOON INTO EARLY EVENING.

&&

.SHORT TERM /6 PM FRIDAY EVENING THROUGH MONDAY NIGHT/...
THE COOLER AND DRIER AIR CONTINUES TO SWEEP IN THIS EVENING. HIGH
PRESSURE MOVING IN BY DAYBREAK SAT WILL CALM THE WINDS SO CLEARING
SKIES AND LIGHT WINDS WITH A COOL AIRMASS SHOULD LEAD TO A
SEASONALLY COOL NIGHT WITH LOWS BY DAYBREAK MOSTLY IN A 46 TO 52
DEGREE RANGE WITH THE WARMER TEMPS GENERALLY ALONG THE LAKE ERIE
SHORELINE.

SAT WILL BE MOSTLY SUNNY BUT TEMPS WILL BE A LITTLE COOLER THAN
NORMAL ALTHOUGH THE FAR WEST WILL BEGIN TO MODERATE AS WINDS THERE
VEER TO THE EAST.

CONDITIONS SHOULD REMAIN DRY UNTIL LATE SUN NIGHT WHEN ENOUGH LOWER
LEVEL MOISTURE RETURNS FOR POSSIBLE CONVECTIVE PRECIP TO MOVE INTO
THE NW LATE AT NIGHT. THE BETTER CHANCE APPEARS TO BE MON AND MON
NIGHT WHEN A BAND OF DEEP MOISTURE IS EXPECTED TO WORK EAST OVER THE
ENTIRE CWA. THE PROBLEM DURING THIS PERIOD APPEARS TO BE A LACK OF
FOCUSING MECHANISM TO TRIGGER THE CONVECTION SO WILL KEEP POPS IN
CHC CATEGORY...THUS CLOSE TO ONGOING FORECAST.

THE WARM FRONT LIFTING NORTH OF THE AREA SUN WILL LEAD TO NOTICEABLY
WARMER TEMPS WITH HIGHS SUN IN THE LOW TO MID 80S FOR MOST PLACES
AND MAYBE A FEW DEGREES WARMER ON MON.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
A WEAK FRONTAL BOUNDARY WILL BE WOBBLING ACROSS THE REGION THROUGH
THE LONG TERM FORECAST. THIS BOUNDARY AND A COUPLE PIECES OF JET
ENERGY MOVING ACROSS EASTERN CANADA INTO THE NEW ENGLAND STATES WILL
INTERACT WITH A HUMID AIRMASS TO BRING SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS THROUGH THURSDAY. IT WILL FEEL LIKE SUMMER
WITH THE HUMIDITY AND HIGHS INTO AT LEAST THE MIDDLE 80S. IF THE
CONVECTIVE DEBRIS CLOUDINESS IS LESS THAN ANTICIPATED ON TUESDAY OR
WEDNESDAY A FEW LOCATIONS COULD APPROACH 90.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
COLD FRONT OVER NW OHIO WILL CONTINUE TO MOVE EASTWARD THROUGH THE
OVERNIGHT REACHING THE OH/PA BORDER LATE IN THE MORNING. THERE
WILL BE SOME SCATTERED SHOWERS NEAR AND AHEAD OF THIS FRONTAL
BOUNDARY BUT THE INSTABILITY IS FAIRLY LOW SO CONFIDENCE IN
THUNDER IS LOW. DID MENTION SOME THUNDER ACROSS THE WEST THROUGH
08Z AND FOR THE EAST AFTER SUNRISE. MOST LOCATIONS WILL SEE A
3500-5000 FOOT CEILING DEVELOP OVERNIGHT. HOWEVER CEILINGS WILL
DIP TO MVFR LEVELS NEAR THE SHOWERS FOR A FEW HOURS AND OVER
LOCATIONS THAT HAD RAINFALL LAST EVENING. AS THE FRONT PASSES
WESTERLY WINDS WILL INCREASE AND MAY BEGIN TO GUST TO 20 TO 25
KNOTS BY LATE MORNING THEN CONTINUING INTO THE AFTERNOON. AS THE
DEPTH OF THE COOLER AIR INCREASES THROUGH THE AFTERNOON CEILINGS
WILL LIFT AND BEGIN TO DECREASE IN COVERAGE. ALL LOCATIONS SHOULD
HAVE CLEAR SKIES BY EVENING AS HIGH PRESSURE BUILDS OVER NORTHERN
OHIO. WINDS WILL ALSO DECREASE.

.OUTLOOK...NON VFR POSSIBLE MONDAY THROUGH TUESDAY IN SHOWERS AND
THUNDERSTORMS AS WELL AS MORNING FOG/MIST.

&&

.MARINE...
COLD FRONT WILL CROSS LAKE ERIE TODAY. WINDS IN ITS WAKE WILL
INCREASE...ESPECIALLY THIS AFTERNOON AS AN UPPER LEVEL TROUGH PASSES
AND INCREASES THE COLD ADVECTION. WEST TO NORTHWEST WINDS OF 15 TO
20 KNOTS WILL BE COMMON. THIS COMBINED WITH THE LONGER FETCH WILL
BUILD WAVES TO AROUND 4 FEET...WHICH IS HIGH ENOUGH FOR A SMALL
CRAFT ADVISORY FOR THE AFTERNOON AND EARLY EVENING. THE SMALL CRAFT
WILL ONLY BE HOISTED FROM CLEVELAND TO RIPLEY. THE LARGER WAVES WILL
INCREASE THE RIP CURRENT RISK. AT THIS POINT IT APPEARS THAT IT IS
ONLY A MODERATE RISK. WINDS AND WAVES WILL DECREASE TONIGHT AS HIGH
PRESSURE BUILDS OVER THE LAKE FOR SATURDAY. THE HIGH WILL SHIFT EAST
OF THE REGION ON SUNDAY ALLOWING A SOUTHERLY WIND TO RETURN. THE
NEXT COLD FRONT LOOKS AS IF IT WILL SAG INTO THE REGION ON MONDAY
AND WILL LINGER OVER OHIO AND WESTERN PA INTO THE MIDDLE OF NEXT
WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EDT
     THIS EVENING FOR LEZ146>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Jun 12, 4:03 AM EDT, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
403 AM EDT THU JUN 12 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-130815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
403 AM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:55 AM EDTSmall Craft AdvisoryCLE24 hr

Nearby

Rip Current Statements in Ohio, 2014Rip Current Statements in Pennsylvania, 2014Every rip current statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.